Dermatologic side effects associated with the MEK 1/2 inhibitor selumetinib (AZD6244, ARRY-142886)

Yevgeniy Balagula, Katherine Barth Huston, Klaus J. Busam, Mario E. Lacouture, Paul B. Chapman, Patricia L. Myskowski

Research output: Contribution to journalReview article

50 Scopus citations

Abstract

Background Selumetinib (AZD6244, ARRY-142886) is a second generation MEK inhibitor that is currently in clinical trials for various solid malignancies. MEK kinase inhibitors are associated with dermatologic toxicities. While reactions affecting the skin, hair and nails to other targeted agents, such as epidermal growth factor receptor inhibitors (EGFRIs) have been abundantly described in recent years, the dermatologic toxicities associated with MEK inhibitors have not been well characterized. Similarly, their management may present a challenge in clinical trials. We reviewed the clinical presentation, evolution and management of dermatologic toxicities associated with selumetinib. Methods A retrospective review of medical records of 11 patients referred to the Dermatology Service with dermatologic toxicities secondary to selumetinib was performed. Data from two phase II trials in which selumetinib was used to treat advanced metastatic cutaneous, mucosal, or uveal melanomas were reviewed. Parameters studied included the time to onset, clinical presentation, histology and management. In addition, the clinical database was accessed to retrieve clinical photographs when available. Results Eight patients received selumetinib suspension orally at 100 mg twice a day and three patients received a newer capsule formulation at the maximum tolerated dose of 75 mg with the same frequency. The following adverse effects were observed: papulopustular rash (100%), xerosis (36%), pruritus (45%), fissures (9%), telangiectasias (27%), hyperpigmentation (9%), alopecia (9%), angular cheilitis (9%), and paronychia (9%). In addition, secondary bacterial infection with Staphylococcus aureus was documented in 3 patients (27%). Conclusions Dermatologic side-effects associated with selumetinib were similar to those seen with epidermal growth factor receptor inhibitors (EGFRIs). Treatment approaches used for EGFRI-induced dermatologic reactions may be potentially utilized to manage those associated with selumetinib.

Original languageEnglish (US)
Pages (from-to)1114-1121
Number of pages8
JournalInvestigational New Drugs
Volume29
Issue number5
DOIs
StatePublished - Oct 1 2011
Externally publishedYes

Keywords

  • Dermatologic toxicity
  • MEK inhibitor
  • Papulopustular rash
  • Selumetinib

ASJC Scopus subject areas

  • Oncology
  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Dermatologic side effects associated with the MEK 1/2 inhibitor selumetinib (AZD6244, ARRY-142886)'. Together they form a unique fingerprint.

  • Cite this